Kansas, 2024

Damaging Winds in Kansas, June 4, 2024

June 4, 2024 · NWS TOP · 5 events in 3 counties and zones

Isolated supercells in north central Kansas cause wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated supercells in north central Kansas cause wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 1:48 PM CST, 5 minutes earlier. Its key messages:

  • Scattered storms moving in from north central KS are expected to move southeast across the area this afternoon and evening, some of which may be severe with large hail and damaging winds.
  • Dry and seasonably warm weather returns Wednesday through Friday.
  • Northwest flow aloft brings in chances for overnight storms Friday and Saturday evenings.
Area forecast discussion, Jun 4, 1:48 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
248 PM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Scattered storms moving in from north central KS are expected to
move southeast across the area this afternoon and evening, some of
which may be severe with large hail and damaging winds.

- Dry and seasonably warm weather returns Wednesday through Friday.

- Northwest flow aloft brings in chances for overnight storms
  Friday and Saturday evenings.

&&

.DISCUSSION...
Issued at 248 PM CDT Tue Jun 4 2024

Initial storm in central KS late this morning developed off an
outflow boundary from earlier convection, with enough sfc
convergence to develop a few additional storms early this afternoon
that have maintained strength as they begin to move into our north
central KS counties. This broken line of storms is still ahead of
the sfc cold front in central NE that is progged to move
southeastward into the area closer to 00Z. The environment has
sufficient instability to support severe storms (MLCAPE of 2000-3000
J/kg), although weakening deep-layer shear to the east and better
lapse rates to the south still lead to some questions as to how long
the updrafts can maintain themselves as storms progress eastward.
CAMs haven't been particularly consistent in how these storms early
this afternoon will evolve, suggesting convection could remain a bit
messy until the frontal boundary arrives to provide better forcing
for ascent. From 00Z until around midnight, a few storms along the
front could produce severe hail and/or damaging winds given
sufficient instability and shear parameters. Lapse rates still look
questionable, however.

Once storms exit the area, high pressure filters in behind the
system to bring drier and cooler air overnight with lows in the 50s.
Upper ridging develops over the southwestern CONUS on Wednesday with
a thermal axis overhead. This looks like our warmest day of the
upcoming week with highs in the upper 80s to low 90s. The ridge to
our southwest and an upper trough in the Great Lakes region leaves
our area within northwest flow from Thursday through the weekend.
Embedded perturbations rounding the periphery of the ridge look to
provide some opportunity for rain, mainly in the form of overnight
convection Friday night into early Saturday and Saturday night into
early Sunday. The more favorable areas for higher rainfall amounts
with thunderstorms appears to be southwest of the area as of now,
but the finer details will become clearer in the days to come. An
early look into the first part of next week shows potential for
slightly cooler temperatures with highs currently forecast in the
low 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1247 PM CDT Tue Jun 4 2024

Generally VFR conditions are expected to prevail. A diurnal cu
field has developed over much of northeast KS and could keep
scattered cloud bases around 2-3 kft through much of the
afternoon. Any cigs that manage to develop should stay brief.
The main concern this TAF period comes with thunderstorms later
this afternoon into the evening. Some uncertainties with timing
still remain, pending how convection currently in central KS
evolves while it moves east and a cold front approaches from NE.
After storms do move out with the front, winds shift to the
north under 10 kt.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Jun 4, 1:04 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
204 PM CDT Tue Jun 4 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-051915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
204 PM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered storms are expected to move in from north central Kansas
this afternoon, tracking southeast across the area until exiting
around midnight. Some storms may be severe with large hail and
damaging wind gusts as the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 4, 1:49 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
249 PM CDT Tue Jun 4 2024

KSZ020-042015-
Cloud-
249 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLOUD COUNTY THROUGH 315
PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Concordia, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Concordia and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.

&&

LAT...LON 3937 9774 3958 9775 3961 9747 3939 9744
TIME...MOT...LOC 1948Z 255DEG 24KT 3945 9769

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BD

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
June 4, 1:53 PM CST to 1:54 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Thunderstorm Wind, Cloud

When
June 4, 2:00 PM CST to 2:01 PM CST
Where
Cloud County, 1.6 mi W of Huscher
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.520, -97.630

Power lines are down.

Thunderstorm Wind, Cloud

When
June 4, 2:01 PM CST to 2:02 PM CST
Where
Cloud County, 1.74 mi WSW of Huscher
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.510, -97.630

Report of roof damage and tin sheds destroyed at 160th and Noble road.

Thunderstorm Wind, Lyon

When
June 4, 6:21 PM CST to 6:22 PM CST
Where
Lyon County, 8.11 mi SW of Olpe
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -96.290

Trained spotter reported tops of trees snapped off. Small hail below quarter size as well.

Thunderstorm Wind, Coffey

When
June 4, 7:22 PM CST to 7:23 PM CST
Where
Coffey County, Gridley
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.100, -95.880

Small tree limb damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194447, 1194445, 1194446, 1194449, 1194450.